The tumour lysis syndrome. Intensive care aspects of paediatric oncology

Anaesthesia. 1989 Feb;44(2):133-6. doi: 10.1111/j.1365-2044.1989.tb11163.x.

Abstract

Tumour lysis syndrome occurs when chemotherapy is started in children who present advanced lymphomas and leukaemias. Rapid cell lysis causes life-threatening metabolic derangements because of the release of intracellular potassium, phosphate and uric acid. An alkaline diuresis is commonly established before the start of chemotherapy to minimise uric acid and phosphate deposition within the kidney. Two cases are described where intravenous fluid loading resulted in acute pulmonary oedema, and the intensive care management of such cases is discussed. The improved outcome from increasingly aggressive chemotherapeutic regimens means that children with advanced tumours and organ failure may present for supportive therapy during the early stages of treatment. Close liaison between paediatric oncologists and intensive care staff is essential to establish admission criteria for patients at risk of these complications, and to define therapeutic end points in the event of multisystem failure.

Publication types

  • Case Reports

MeSH terms

  • Antineoplastic Agents / administration & dosage
  • Child
  • Child, Preschool
  • Critical Care*
  • Diuresis*
  • Female
  • Humans
  • Infusions, Intravenous
  • Male
  • Pulmonary Edema / etiology*
  • Time Factors
  • Tumor Lysis Syndrome / prevention & control*

Substances

  • Antineoplastic Agents